Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Hastings, NE

July 26, 2020Osborne County, Kansas

NWS Hastings, NE issued this flash flood warning at Jul 26, 2020, 5:36 PM CDT for Osborne County, Kansas. It was in force for 9 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2020, 5:36 PM CDT (22:36 UTC)
Expired
Jul 27, 2020, 2:30 AM CDT
In force
9 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:10 PM CDTHEAVY RAIN 5.17 Ene Natoma, KSREPORT VIA TWITTER. HEAVY RAIN OCCURRED IN LESS THAN 2 HOURS.
Jul 26, 6:45 PM CDTHEAVY RAIN 3.71Natoma, KSSTORM TOTAL RAIN THUS FAR.
Jul 26, 6:55 PM CDTHEAVY RAIN 5.39 Ene Natoma, KSSTORM TOTAL THUS FAR. WATER IN BASEMENT. SEVERAL INCHES OF WATER FLOWING OVER ROAD.
Jul 26, 8:15 PM CDTFLOOD5 Ese Natoma, KSEAGLE CREEK NEAR NATOMA BANKFUL AND RISING. LAW ENFORCEMENT WAS ALERTING FAMILIES THAT LIVE IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WGUS53 KGID 262236
FFWGID
KSC141-270130-
/O.NEW.KGID.FF.W.0007.200726T2236Z-200727T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
536 PM CDT Sun Jul 26 2020

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Southern Osborne County in north central Kansas...

* Until 830 PM CDT.

* At 535 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates 1 to 3 inches 
  of rain have already fallen in southern Osborne County. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Natoma.

Additional rainfall amounts of 1 to 2 are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3938 9904 3937 9851 3914 9850 3913 9905

$$

Fay
2 follow-up statements
719 
WGUS73 KGID 262335
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
635 PM CDT Sun Jul 26 2020

KSC141-270130-
/O.CON.KGID.FF.W.0007.000000T0000Z-200727T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osborne KS-
635 PM CDT Sun Jul 26 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHERN OSBORNE COUNTY...

At 633 PM CDT, Doppler radar estimates 2 to 5 inches of rain has 
fallen across southern Osborne County. Rainfall of 5.10 inches was 
measured 7 miles east northeast of Natoma and this rainfall fell in 
less than two hours. Additional rainfall is expected this evening 
and into tonight from multiple rounds of thunderstorms.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Natoma.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3938 9904 3937 9851 3914 9850 3913 9905

FLASH FLOOD...RADAR INDICATED

$$

Fay
386 
WGUS53 KGID 270108
FFWGID
KSC141-270730-
/O.EXT.KGID.FF.W.0007.000000T0000Z-200727T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
808 PM CDT Sun Jul 26 2020

The National Weather Service in Hastings has extended the

* Flash Flood Warning for...
  Southern Osborne County in north central Kansas...

* Until 230 AM CDT Monday.

* At 807 PM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Three to six inches 
  of rain have fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Natoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3938 9904 3937 9851 3914 9850 3913 9905

$$

Mangels

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:56 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 26, 2:56 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
256 PM CDT Sun Jul 26 2020

.SHORT TERM...(This evening through Monday)
Issued at 243 PM CDT Sun Jul 26 2020

A cold frontal boundary crossing through Nebraska today will provide
the focus for another round of showers and thunderstorms later this
afternoon through tonight...primarily across our southern zones with
the front expected to orient from our southeast Neb Counties to
our western KS counties by evening. There will be plenty of
instability around with ML CAPES 2500-3000 j/g along and south of
the front, but overall shear remains weak...up to 20-25kts. With
shear lacking, not looking for much of a severe threat, but cannot
rule out the potential for damaging winds.

Heavy rain/hydro...of bigger concern with storms tonight is the
heavy rain and flooding potential. As has been mentioned for several
shifts now, moisture availability is abundant with surface
dewpoints in the low/mid 70s, precipitable water values are around
2" which are three standard deviations above normal and in the upper
90th percentile. With weak flow aloft, storm motion will be slow
at the onset of storm development and training of efficient rain
producing storms is expected, which are likely to produce rainfall
rates of an inch per hour and higher rainfall rates are also
possible. A Flash Flood Watch remains in effect from this aftn
into Monday morning for north central Kansas and our southeast Neb
counties where the heaviest rain is expected to occur. The heavy
rainfall may cause areas of flash flooding and rapid rises in
rivers and streams from heavy rain runoff. The heaviest rain is
expected to impact to primarily impact portions of the Little
Blue, Republican and Solomon River basins.

Storms...convection has been ongoing across eastern Nebraska
today with some new development across western KS. Radar is
picking up on a few outflow boundaries and while the cold front
will be the main focus for storms...residual boundaries may
provide an additional storm focus. Storms are expected to increase
in coverage heading into this evening...continue through the
overnight hours and into the day on Monday. While the brunt of
the storms are expected to orient along/south of Highway 6, latest
high resolution models suggest the potential for new development
for elevated storms along/north of I80 after dark (along the
elevated frontal boundary). These storms will also be capable of
producing very heavy rainfall and would lead to multiple rounds of
storms/heavy rain as this next area of development moves
southeast and could contribute to additional potential
flooding/hydro issues.

On Monday there is still some model uncertainty on when convection
will depart our southern zones, with latest trends indicating storms
may linger thru the morning in north central Kansas. Once the storms
depart, dry weather is expected the remainder of the day with
noticeably cooler post frontal temperatures with highs mainly in the
low 80s and lower dps primarily in the 60s...quite a change from the
last several days.

.LONG TERM...(Monday night through Sunday)
Issued at 243 PM CDT Sun Jul 26 2020

Have some low pops in our southern zones for Tuesday as a system
tracks across KS/southern plains with our north central Kansas
counties on the northern edge of the activity. Tuesday night into
Wednesday...convection is expected to develop to our west with a
lead shortwave moving out of CO across KS while a closed mid level
low reaches WY. Have some isolated to scattered pops in the forecast
if any of this western convection is able to sustain this far east
overnight. Precip chances are looking more promising
Wednesday/Thursday as the western closed low meanders southeast
across Neb into KS later this week. There are some models
differences in timing and if system slows any further, then precip
could linger longer into Friday. The 12Z ECMWF advertises a fairly
widespread precip and potentially prolonged precip event with
this closed system and something to monitor. Behind this
system...heights rise across our region heading into next weekend
as an upper ridge axis builds north from the desert southwest and
precip chances trend down.

As far as temperatures...most days will see highs in the low/mid 80s
but clouds/precip with the system later this week could keep highs
in the 70s.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1213 PM CDT Sun Jul 26 2020

The weather will become more active for the terminals (or in the
vicinity of the terminals) this afternoon and tonight. Thunderstorms
are expected to develop along a cold frontal boundary and along any
residual outflow boundaries from last night's convection and
ongoing convection attm. Main timing for storms is around 22-23Z
with primary focus expected south of the terminals initially, but
then new development is possible along an elevated front tonight
(after dark) which may be in the KEAR/KGRI areas. Heavy rain will
be the primary hazard from the storms, although damaging winds
remain possible. Otherwise wind speeds will remain fairly light
the next 24 hours and cloud heights will be fairly variable with
MVFR cigs fairly likely and could see some IFR cigs late tonight
and into Monday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Monday morning for NEZ076-077-085>087.

KS...Flash Flood Watch through Monday morning for KSZ005>007-017>019.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, Jul 26, 3:35 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
335 PM CDT Sun Jul 26 2020

KSZ005>007-017>019-NEZ076-077-085>087-271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Clay-Fillmore-
Webster-Nuckolls-Thayer-
335 PM CDT Sun Jul 26 2020

This Hazardous Weather Outlook is for portions of north central
Kansas and locations in south central Nebraska along and south of
a line from Red Cloud to Clay Center to Geneva.

.DAY ONE...Tonight.

A Flash Flood Watch is in effect tonight into Monday morning for
the potential for heavy rain and flooding from thunderstorms.
Please see the Flash Flood message for further information.

A few strong to possibly severe storms are possible mainly this
evening and the storms could produce damaging winds of 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances continue into Monday and a Flash Flood Watch
remains in effect until mid morning Monday. Please see the Flash
Flood Watch message for further information.

Additional chances for thunderstorms are possible across portions
of the outlook area Tuesday afternoon through Friday night...and
again late Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this this evening into tonight
and spotters are encouraged to report rainfall amounts and any
flooding.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ039>041-046>049-060>064-072>075-082>084-271200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Furnas-Harlan-
Franklin-
335 PM CDT Sun Jul 26 2020

This Hazardous Weather Outlook is for south central Nebraska north
of a line from Red Cloud to Clay Center to Geneva.

.DAY ONE...Tonight.

A few strong to possibly severe storms are possible mainly this
evening and the storms could produce damaging winds of 60 mph.
The storms will also be capable of producing heavy rainfall of 1
to 2 inches and locally higher amounts are possible. Heavy
rainfall in a short period of time could lead to areas of
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances continue into Monday morning, mainly near the
Nebraska and Kansas stateline. Additional chances for thunderstorms
are possible across portions of the outlook area Tuesday
afternoon through Friday night...and again late Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and spotters are
also encouraged to report rainfall totals and any flooding.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 26, 4:32 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
432 PM CDT Sun Jul 26 2020

NEZ077-087-262215-
Thayer NE-Fillmore NE-
432 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FILLMORE AND
NORTHEASTERN THAYER COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bruning, or 35 miles south of York, moving east at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bruning, Alexandria, Ohiowa, Carleton, Belvidere and Strang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4026 9771 4044 9767 4048 9737 4025 9737
TIME...MOT...LOC 2132Z 281DEG 9KT 4035 9760

Mangels
Special weather statement, Jul 26, 4:47 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
447 PM CDT Sun Jul 26 2020

KSZ007-262230-
Jewell KS-
447 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEWELL COUNTY UNTIL 530
PM CDT...

At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Formoso to 6 miles south of Burr Oak.
Movement was east at 5 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mankato, Jewell, Burr Oak, Formoso, Ionia, Randall, Lovewell State
Park and Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3962 9793 3963 9838 3988 9839 3993 9793
TIME...MOT...LOC 2147Z 254DEG 6KT 3974 9797 3979 9833

Mangels
Special weather statement, Jul 26, 4:56 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
456 PM CDT Sun Jul 26 2020

NEZ087-262245-
Thayer NE-
456 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN THAYER COUNTY UNTIL 545
PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hebron, or 20 miles north of Belleville, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hebron, Chester, Alexandria, Hubbell, Belvidere and Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9775 4008 9781 4016 9765 4027 9762
      4026 9737 4000 9737
TIME...MOT...LOC 2156Z 296DEG 8KT 4013 9761

Mangels
Special weather statement, Jul 26, 5:03 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
503 PM CDT Sun Jul 26 2020

KSZ017-018-262245-
Rooks KS-Osborne KS-
503 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOKS AND OSBORNE
COUNTIES UNTIL 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Natoma, or 23 miles north of Emmeram, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Stockton, Natoma, Woodston and Codell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9923 3945 9929 3950 9912 3935 9849
      3913 9849
TIME...MOT...LOC 2203Z 296DEG 7KT 3928 9897

Mangels
Special weather statement, Jul 26, 5:17 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
517 PM CDT Sun Jul 26 2020

KSZ007-NEZ086-262300-
Jewell KS-Nuckolls NE-
517 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL AND SOUTHERN
NUCKOLLS COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Superior, or 27 miles northwest of Belleville, moving southeast at 10
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Superior, Nelson, Hardy, Ruskin, Webber, Nora and Bostwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9793 3986 9794 4003 9827 4009 9827
      4023 9813 4014 9782 4000 9782
TIME...MOT...LOC 2217Z 296DEG 7KT 4005 9805

Mangels
Special weather statement, Jul 26, 5:19 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
519 PM CDT Sun Jul 26 2020

KSZ006-262300-
Smith KS-
519 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH COUNTY UNTIL
600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smith Center, or 27 miles east of Phillipsburg, moving east at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Smith Center, Lebanon, Gaylord, Harlan and Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3961 9890 3982 9889 3987 9857 3971 9854
      3957 9858 3957 9867
TIME...MOT...LOC 2219Z 272DEG 6KT 3972 9880

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:33 PM CDTSpecial Weather StatementGIDOsborne42 min
Jul 26, 3:52 PM CDTSpecial Weather StatementGIDRooks38 min
Jul 26, 4:19 PM CDTSpecial Weather StatementGIDJewell41 min
Jul 26, 4:31 PM CDTFlash Flood WarningGIDRooks6 hr
Jul 26, 4:47 PM CDTSpecial Weather StatementGIDJewell43 min
Jul 26, 5:03 PM CDTSpecial Weather StatementGIDOsborne42 min
Jul 26, 5:13 PM CDTAreal Flood AdvisoryGIDOsborne2 hr
Jul 26, 5:19 PM CDTSpecial Weather StatementGIDSmith41 min
Jul 26, 6:34 PM CDTSpecial Weather StatementGIDJewell41 min
Jul 26, 6:41 PM CDTAreal Flood AdvisoryGIDJewell, Smith3 hr
Jul 26, 6:55 PM CDTSpecial Weather StatementGIDMitchell50 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.